Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 92, NWS Paducah, KY

March 15, 2012Bollinger County, Cape Girardeau County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Mar 15, 2012, 9:04 PM CDT for Bollinger County, Cape Girardeau County, Missouri. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2012, 9:04 PM CDT (02:04 UTC)
Expired
Mar 15, 2012, 9:30 PM CDT
In force
26 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bollinger County, MO, Cape Girardeau County, MO

The radar

The Paducah radar (KPAH), 96 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 2.1 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2012-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2012-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1331 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1576 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

043 
WUUS53 KPAH 160204
SVRPAH
MOC017-031-160230-
/O.NEW.KPAH.SV.W.0092.120316T0204Z-120316T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
904 PM CDT THU MAR 15 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BOLLINGER COUNTY IN SOUTHEAST MISSOURI...
  WEST CENTRAL CAPE GIRARDEAU COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 930 PM CDT.

* AT 902 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LEOPOLD...OR 5 MILES EAST OF MARBLE HILL...AND MOVING EAST AT 20
  MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  BURFORDVILLE...DUTCHTOWN AND WHITEWATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3743 8972 3725 8965 3722 8993 3734 8998
TIME...MOT...LOC 0204Z 255DEG 18KT 3729 8987
WIND...HAIL 60MPH 1.00IN

$$
1 follow-up statement
331 
WWUS53 KPAH 160221
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
921 PM CDT THU MAR 15 2012

MOC017-160231-
/O.CAN.KPAH.SV.W.0092.000000T0000Z-120316T0230Z/
BOLLINGER MO-
921 PM CDT THU MAR 15 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BOLLINGER COUNTY
IN SOUTHEAST MISSOURI IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3729 8967 3727 8982 3738 8986 3743 8972
TIME...MOT...LOC 0221Z 255DEG 18KT 3731 8977

$$

MOC031-160230-
/O.CON.KPAH.SV.W.0092.000000T0000Z-120316T0230Z/
CAPE GIRARDEAU MO-
921 PM CDT THU MAR 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL CAPE
GIRARDEAU COUNTY IN SOUTHEAST MISSOURI UNTIL 930 PM CDT...

AT 919 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
BURFORDVILLE...OR 8 MILES SOUTHWEST OF JACKSON...MOVING EAST AT 20
MPH.

LAT...LON 3729 8967 3727 8982 3738 8986 3743 8972
TIME...MOT...LOC 0221Z 255DEG 18KT 3731 8977
WIND...HAIL 60MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 6:17 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Mar 15, 6:17 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
617 PM CDT THU MAR 15 2012

.UPDATE...
UPDATED FOR THE 00Z TAF ISSUANCE.

&&

.DISCUSSION... /ISSUED 311 PM CDT THU MAR 15 2012/

ANOTHER MCV IN THE VICINITY OF LIVINGSTON COUNTY WILL CONTINUE TO
MOVE EAST OUT OF THE AREA BY 00Z. A LINE OF STRONG TO SEVERE
STORMS HAS DEVELOP ON AN OUTFLOW BOUNDARY FROM THIS MORNINGS
STORMS. SOME GUSTS UP TO 40 MPH CAN BE EXPECTED WITH THE
BOUNDARY...BUT THE SEVERE THREAT CONTINUES TO BE PULSY LARGE HAIL.
GIVEN HOW WORKED OVER THE AIRMASS IS OVER OUR AREA...WOULD BE
SURPRISED IF THE STORMS OVER CENTRAL MISSOURI SURVIVE DEEP INTO
OUR AREA. WILL HAVE TO WATCH THE WESTERN FOUR COUNTIES IN
SOUTHEAST MISSOURI...BUT THAT SHOULD BE IT.

SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 311 PM CDT THU MAR 15 2012

BEEN REAL BUSY WITH ACTIVE WEATHER TODAY...SO WILL BE BRIEF. THE
FORECAST THROUGH SATURDAY NIGHT IS BASICALLY THE SAME...WARM AND
HUMID WITH DAILY CHANCES OF THUNDERSTORMS OVER AT LEAST SOME
PORTION OF THE FORECAST AREA.

ANYTHING THAT MAKES IT INTO THE WEST SHOULD DIE OFF QUICKLY WITH
EASTWARD PROGRESS AND LOSS OF HEATING THIS EVENING. SEE LITTLE
TANGIBLE REASON FOR CONVECTIVE DEVELOPMENT LATER TONIGHT...SO
TRENDED QUICKLY DOWN TO LOW CHANCE POPS BEHIND THE MCV THIS
EVENING.

COULD SEE DIURNAL DEVELOPMENT BY EARLY AFTERNOON FRIDAY...MAINLY
IN THE SOUTHEAST...SO RAMPED CHANCE POPS BACK UP A BIT THEN. WILL
SEE A LULL WITH ONLY SLIGHT POPS FOR MUCH OF FRIDAY NIGHT...BUT
THE MODELS ARE INDICATING SOME DEVELOPMENT TOWARD 12Z SATURDAY
MAINLY IN THE NORTHEAST HALF OF THE AREA. BACK TO DIURNAL CHANCES
SATURDAY AFTERNOON...AND THEN IT SEEMS THAT THE RIDGE MAY FINALLY
DRY US OUT SATURDAY NIGHT.

LONG TERM...(SUNDAY THROUGH THURSDAY)
ISSUED AT 311 PM CDT THU MAR 15 2012

PATTERN OF RIDGE OVER THE EASTERN U.S. AND A TROUGH OVER THE WEST
WILL CONTINUE UNTIL WEDNESDAY. AFTER THAT THE TROUGH OVER THE WEST
LIFTS AND WEAKENS AS IT MOVES TOWARD THE GREAT LAKES. THE MAIN
CORRIDOR OF PRECIPITATION WILL BE OVER THE PLAINS MONDAY AND TUESDAY
AND SHOULD START REACHING AT LEAST OUR WESTERN SECTIONS BY
WEDNESDAY. EXPECT MORE WIDESPREAD THUNDERSTORMS BY THURSDAY AS THE
SYSTEM LIFTS AND THE RIDGE OVER THE EAST BREAKS DOWN.

WENT WITH TEMPERATURES CLOSER TO MEX VALUES AS THE BLENDED APPROACH
LOWERS THEM TOO FAST. ALSO RAISED DEW POINTS BASED UPON CONTINUED
SOUTHERLY FLOW AND MOS GOING TOO CLOSE TO CLIMATOLOGY THAT FAR OUT.

&&

.AVIATION...
CONVECTION SHOULD BE OVER FOR THE TAF SITES...AT LEAST FOR THE TIME
BEING. MAY SEE WIDELY SCATTERED DIURNAL TSRA AFTER 16Z FRIDAY SO
INCLUDED CB AT ALL SITES. WINDS WILL REMAIN OUT OF THE SOUTH
SOUTHWEST AOB 10 KTS. OTHERWISE THE FORECAST WILL BE VFR THROUGH
THE PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SHORT TERM...JP
LONG TERM....JP
Hazardous weather outlook, Mar 15, 6:32 PM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
632 PM CDT THU MAR 15 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-162345-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
632 PM CDT THU MAR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE QUAD
STATE REGION TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED DAILY THROUGH SUNDAY. AT THIS
TIME...ORGANIZED SEVERE WEATHER IS NOT EXPECTED. HOWEVER...DUE TO
THE VERY MOIST AND UNSTABLE AIR MASS IN PLACE...ISOLATED STRONG
TO SEVERE STORMS CANNOT BE RULED OUT...ESPECIALLY DURING THE HEAT
OF THE AFTERNOONS AND EARLY EVENINGS. IN ADDITION... LOCALLY HEAVY
RAINFALL WILL LIKELY ACCOMPANY ANY STORMS THAT DO FORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JP

In the hours before

Local storm report, Mar 15, 3:15 PM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     HAIL             JACKSON                 37.38N 89.65W
03/15/2012  M0.75 INCH       CAPE GIRARDEAU     MO   TRAINED SPOTTER

            PEA TO PENNY SIZE HAIL REPORTED IN THE COMMUNITY.

1236 PM     HAIL             HOPKINSVILLE            36.85N 87.49W
03/15/2012  M1.75 INCH       CHRISTIAN          KY   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL REPORTED ALONG GLASS AVENUE BY LAW
            ENFORCEMENT.

0110 PM     HAIL             4 NW FORT BRANCH        38.29N 87.63W
03/15/2012  M1.00 INCH       GIBSON             IN   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED.

0147 PM     HAIL             PETERSBURG              38.49N 87.28W
03/15/2012  M1.00 INCH       PIKE               IN   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED.

0155 PM     HAIL             PETERSBURG              38.49N 87.28W
03/15/2012  M1.00 INCH       PIKE               IN   TRAINED SPOTTER

            ADDITIONAL REPORT. HAIL LASTING FOR NEARLY 5 MINUTES.
            WIND GUSTS 40 MPH ASSOCIATED WITH THIS STORM.

0220 PM     HAIL             2 SE MURRAY             36.59N 88.29W
03/15/2012  M1.00 INCH       CALLOWAY           KY   TRAINED SPOTTER

            SEVERAL REPORTS OF QUARTER SIZE HAIL SOUTHEAST OF TOWN.

0235 PM     HAIL             HAMLIN                  36.60N 88.08W
03/15/2012  M1.00 INCH       CALLOWAY           KY   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED.

0253 PM     HAIL             2 W HOPKINSVILLE        36.85N 87.53W
03/15/2012  E1.00 INCH       CHRISTIAN          KY   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED WEST OF TOWN.

&&

SMITTY
Local storm report, Mar 15, 3:54 PM CDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
354 PM CDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             OWENSBORO               37.76N 87.12W
03/15/2012  M1.00 INCH       DAVIESS            KY   TRAINED SPOTTER

            SEVERAL REPORTS OF QUARTER SIZE HAIL.

&&

SMITTY
Local storm report, Mar 15, 8:59 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
859 PM CDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     FLASH FLOOD      PATTON JUNCTION         37.46N 90.03W
03/15/2012                   BOLLINGER          MO   LAW ENFORCEMENT

            AREAS OF HWY 72 AND 51 ARE REPORTED UNDER WATER

&&

JAYSONW

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 8:08 PM CDTSevere Thunderstorm WarningPAHBollinger, Perry37 min
Mar 15, 8:22 PM CDTFlash Flood WarningPAHBollinger, Perry3 hr
Mar 15, 11:56 PM CDTFlash Flood WarningPAHStoddard3 hr
Mar 16, 2:39 AM CDTAreal Flood AdvisoryPAHButler3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.